Why stop taking a prescription medication, when it was prescribed by a medical doctor after all? This is a controversial topic; however, many individuals come to find that prescription drugs may solve the symptom, but do not get to the root of the issue.
If one has trouble sleeping for example, the doctor can prescribe Ambien to help with sleep. The following morning, upon waking to a groggy feeling (a common side effect), coffee is used to increase energy. In the afternoon, a headache sets in so a pain reliever is taken to combat the symptoms.
This cycle can go on and on, with perhaps additional medications being prescribed to help with the side effects of the original drug. The body inevitably becomes an experiment of what medications will work or not to solve the multitude of symptoms that have arisen, simply from the original issue of not being able to sleep.
It would make sense then that one might want to try an alternative, but it isn’t as easy as just stopping a prescription medication cold turkey. Every drug, whether legal or otherwise, is a chemical that changes the biochemistry of the body.
In order to limit the amount of negative reactions when deciding to adjust or stop medication, it is important to enlist the help of you doctor and be prepared for the possible side effects of removing this medication from your body. These side effects are also known as Withdrawal Syndrome.
This cycle can go on and on, with perhaps additional medications being prescribed to help with the side effects of the original drug.
What is Withdrawal Syndrome?
Withdrawal syndrome is characterized by one or more of the following symptoms (Haddad, 2001):
- Dizziness, vertigo or ataxia (problems with muscle coordination)
- Paresthesia (tingling or pricking of your skin), numbness, electric-shock-like sensations
- Lethargy, headache, tremor, sweating or anorexia
- Insomnia, nightmares or excessive dreaming
- Nausea, vomiting or diarrhea
- Irritability, anxiety, agitation or low mood
How Do I Prevent Withdrawal Syndrome?
Withdrawal Syndrome is relatively easy to minimize or prevent altogether in most people. The key to discontinuing any medication is to do so under your prescribing doctor’s supervision, in a slow and gradual process over weeks’ time.
The process of gradually adjusting the dose of medication until the desired effect is achieved, is called titration. Gradually tapering the dose of the medication over a few weeks (and sometimes, months) usually minimizes the appearance of any Withdrawal Syndrome symptoms.
Most people who experience this syndrome do so because they either abruptly stop taking their medication, or try to remove themselves off of it without the guidance of their physician. One should never stop taking any medication prescribed by a doctor until one has talked to their doctor about stopping.
Sometimes people feel embarrassed or uncomfortable talking to their physician about stopping a medication; however, doctors have patients who need to stop taking their medications for a wide variety of reasons every day, and usually have no trouble helping a person discontinue the medication gradually.
Be assertive and share the reason why you would like to discontinue the medication with your doctor, and work with him or her to minimize the possibility of Withdrawal Syndrome. Remember to always work with a medical doctor to properly remove any prescription drug from your regimen if you feel that it is causing other health problems, such as a possible side effect or drug-induced disease.
Everything we put in our bodies has a marked effect on us and creates a biochemical change, whether it is the water we drink, the food we eat, or the supplements we take. In an effort to make the body function at its optimal level, there are many alternate routes to prescription medications. Our nutritionists at Santa Cruz CORE work with medical doctors and patients to titrate off medications, and find plant based supplements to help solve some of the chronic issues the medications may have been masking.
Sign up for a complimentary consultation to see if working with one of our CORE nutritionists is right for you!
Preventing withdrawal symptoms:
- Slow & gradual declined use of medication (titrate)
- With doctor’s supervision